Alert archive / Michigan / Small Craft Advisories in 2023
Small Craft Advisory 99, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Dec 11, 2023, 3:12 AM EST. It took effect at Dec 11, 2023, 7:00 PM EST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2023, 3:12 AM EST (08:12 UTC)
- In effect from
- Dec 11, 2023, 7:00 PM EST
- Expired
- Dec 13, 2023, 7:00 PM EST
- In force
- 48 hr
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 11, 2:57 AM EST, 15 minutes earlier.
Area forecast discussion, Dec 11, 2:57 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
257 AM EST Mon Dec 11 2023
.NEAR TERM /THROUGH TONIGHT/...
Key Messages:
- Lingering lake effect snow this morning will bring an additional
inch or two of snow to Antrim/Kalkaska counties.
- Snow squall potential early Tuesday morning with a band of
snow moving across the area combined with 30-40 mph wind
gusts, possibly creating rapid drops in visibility during the
AM commute.
Pattern Synopsis:
Expansive longwave troughing will continue to slide over the eastern
half of the CONUS today as an associated elongated cyclone quickly
works northeastward up the Atlantic coast. Meanwhile, ridging will
temporarily work overhead this afternoon/evening before a potent
shortwave digs into the Great Lakes by the end of the period.
Forecast Details:
Ongoing lake effect snow -- most notably the more concentrated
banding over Antrim/Kalkaska counties -- will continue over the next
several hours. An additional inch or two of snow will be possible
underneath this band before sunrise. As aforementioned ridging works
into the region, low-level winds will begin to shift from
northwesterly to southwesterly through the day, disrupting ongoing
lake effect and fanning out light snow showers across portions of
northwest lower and eastern upper into early this afternoon. An
increasingly dry low-level airmass will also move in today,
ultimately ending snow chances for a time later this afternoon and
evening.
Snow chances do look to return later tonight into Tuesday morning as
the shortwave punches overhead and the associated clipper passes to
our north. Favorable forcing and moisture provided by this system
will bring chances for at least light accumulations (less than 1")
across eastern upper and the Tip of the Mitt by 12Z Tuesday. While
snowfall amounts will be unimpressive, the primary concern will be
snow squall potential early Tuesday morning. Fine flakes within a
band of snow swinging west to east across the area around 20-30 mph
will combine with background wind gusts of 30-40 mph to bring
chances for rapid drops in visibility during the morning commute.
While confidence is relatively low at this time, this potential will
be monitored in future forecast cycles due to possible impacts
during the morning commute along primary northern Michigan roadways --
including Mackinac Bridge/I-75. Otherwise, high temperatures in the
low to mid 30s are anticipated this afternoon. Overnight lows should
stay relatively mild and only look to cool into the mid to upper
20s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
HIGH IMPACT WEATHER POTENTIAL: Moderate...accumulating lake effect
snow Tuesday, along with potential band of snow with the front
Tuesday morning...
PATTERN SYNOPSIS/FORECAST:
160+kt upper level jet now on the downstream side of the trough
axis, stretching the length of the East Coast...with attendant BCZ
stretching through the Appalachians, along with surface low pressure
along the Eastern Seaboard. Southern end of the trough axis turning
negatively tilted over the SE US as potent niblet plows through that
region. Meanwhile...northern portion of the trough axis remains
overhead as of 4z...with NW flow holding on across the Plains and
Upper Midwest; lake convection ongoing over northern Michigan. Brief
shortwave ridging and attendant surface high pressure across parts
of Canada and the US, broken up by NW-SE oriented warm fronts
stretching over Manitoba/Ontario to our north...and from the Mid MS
Valley up to a potent surface low over northern Saskatchewan. This
latter feature is associated with a potent vort max aloft, with
strong flow through the column and some decent moisture along/ahead
of this.
Current trough axis is expected to lift out today...with shortwave
ridging to arrive in its wake. However...shortwave ridging will be
short-lived...as that strong PV max and its attendant tightly wound
surface system dive toward the Upper Great Lakes today into tonight.
Expecting strong winds with this system Tuesday morning...as a cold
front plows through the area with a band of snow and strong winds
(potential snow squall setup?) and attempts to stall out to our
south. Flow to become WNW behind this front...with abundant cold
advection supportive of good overlake instability. Signals still
point strongly toward an intense snowband setting up over Chippewa
County, especially north of M-28, with details to be refined as the
event gets closer.
Another vort max drops into the back of the shortwave trough
Wednesday morning...likely keeping the NW flow cold advection at
least for a time. However...with ridging building into the central
Plains through the period...think there is some potential surface
high pressure will try to seep in from the south at times going into
midweek...though warm advection ahead of strengthening northern
stream ridging could keep things from being totally quiet,
particularly over the EUP.
Primary Forecast Concerns: Burst of snow Tuesday morning followed by
accumulating lake effect Tuesday afternoon...
Guidance seems pretty keen on the idea of an intense band of snow
sweeping across the area with the cold front Tuesday
morning...which, combined with the strong gusty winds of 30-40kts
currently expected with the front, could suggest potential for a
snow squall situation...making the Tuesday morning commute extra un-
fun.
Otherwise...after the quick-hitting frontal snowband Tuesday morning
...attention will turn to WNW flow lake effect, particularly over
the EUP (and particularly northern Chippewa County). This is where
the best synoptic forcing (with PVA from niblets aloft) should
combine with the best fetch over Lake Superior, with the greatest
overlake instability over this region, deeper into the colder air
aloft. While some of this should begin fairly quickly after the
front Tuesday morning...think the most intense period will be
Tuesday afternoon into Tuesday night, as additional niblets pass
through the flow aloft and help reinvigorate pre-existing snowbands.
Guidance soundings show a bulk of the cloud layer in the DGZ over
the EUP, with potential for the best lift to be pegged in this
layer as well. This certainly suggests potential for snowfall totals
to be amplified by those bigger, fluffier dendrites...and will have
to see how much the strong winds (likely remaining 20-30+kts, esp.
over the EUP during the day) are able to break up the dendrites,
though I doubt it will have all that much impact on snowfall totals.
A more pressing wind-related concern will be blowing/drifting and
reduced visibilities...particularly noting some probabilistic
guidance showing moderate confidence in less than 3mi visibilities
at times Tuesday across Chippewa county. Additionally...with the
cold air mass in place, wind chills could be in the single
digits...which would not be good for anyone who gets stranded amid
the band Tuesday.
Admittedly...inversion heights are not excessively high with this
event (probably closer to 8kft or so, which is decent)...and
moisture may not be as deep in some areas behind the front Tuesday;
though for now, things look more promising for a more saturated
surface-to-cloud-top layer over the EUP, per guidance soundings.
Still think we'll be keeping a close eye on Chippewa county in the
coming hours for a combination of snowfall and related impacts
Tuesday/Tuesday night...particularly noting that probabilistic
snowfall for this 24 hr period (12z Tues-12z Wed) is still strong
for this event, showing greater than a 70 percent chance for at
least 4 inches of snow.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
HIGH IMPACT WEATHER POTENTIAL: Minimal for now.
PATTERN SYNOPSIS/FORECAST:
Signals seem to point toward milder air trying to force its way into
the area for the latter half of the week...though northern stream
and southern stream ridging may end up fighting for dominance and to
some degree mar potential for otherwise generally quiet
weather...though for now, am keeping this idea to a minimum in the
forecast. The northern stream remains quite active...with a niblet
expected to zip through Canada Thursday/Thursday night...though
whether this ends up far enough south to have an influence on our
weather is somewhat unclear attm. Either way...looking like another
potent blob may try to dive out of NW Canada for late week/the
weekend...which bears watching, noting this could have potential to
produce a strong northern stream surface low over Canada, that could
also impact our area. Timing/position of this feature remains
uncertain...and will also have to keep an eye on how a southern
stream trough evolves late in the week into this weekend. For
now...guidance keeps these two separate...with potential for a
decent southern stream system to develop as well, perhaps over the
southeast US. It'll be something to keep an eye on going forward, at
the very least, to see how this idea evolves over the next couple
days' worth of model runs.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
NW flow lake effect snow showers will continue to impact our
typical snowbelt areas across Northern Michigan overnight into
Monday morning...dropping vsbys to MVFR/IFR at times. Snow
showers will come to a temporary end Monday afternoon and
evening as low level ridging builds into our region. Prevailing
cigs will remain MVFR/low VFR thru Monday night. Surface winds
will continue from the NW AOB 10 kts overnight...backing to the
west on Monday.
&&
.MARINE...
Current northwest winds will gradually turn to southwest winds
today, strengthening this afternoon into this evening. Small craft
advisory conditions are anticipated over all northern Great Lakes
nearshore waters by tonight. Gale force wind gusts are expected over
northern Lake Michigan nearshore waters for a time tonight into
early Tuesday morning. Isolated gale force wind gusts cannot be
ruled out over other nearshore waters. Advisory conditions look to
continue over the nearshores Tuesday into Tuesday night with the
potential for gales over Whitefish Bay during the day on Tuesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 6 AM EST early this morning for
MIZ021-027.
MARINE...Gale Warning from 10 PM this evening to 7 AM EST Tuesday for
LHZ345-346.
Small Craft Advisory from 7 PM this evening to midnight EST
Tuesday night for LHZ347-348.
Gale Watch from late tonight through Tuesday morning for
LHZ349.
Gale Warning from 10 PM this evening to 7 AM EST Tuesday for
LMZ323-341-342-344>346.
Small Craft Advisory from 7 PM this evening to midnight EST
Tuesday night for LSZ321-322.
&&
NEAR TERM...DJC
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MLR
MARINE...DJCHazardous weather outlook, Dec 10, 3:10 PM EST, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 310 PM EST Sun Dec 10 2023 MIZ016>018-020>036-041-042-086>088-095>099-112015- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 310 PM EST Sun Dec 10 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Accumulating snow is expected across northwest lower and eastern upper Michigan through tonight. Highest accumulations of 3 to 6 inches will be possible across parts of Antrim and Kalkaska counties. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional accumulating lake effect snow is possible across eastern upper Michigan late Monday night into early Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112015- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 310 PM EST Sun Dec 10 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gale force wind gusts will be possible over the northern Great Lakes nearshore waters Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 3:12 AM EST | Gale Watch | APX | 12 hr | |
| Dec 11, 3:12 AM EST | Gale Warning | APX | 49 hr |
Nearby
Small Craft Advisories in Michigan, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.